Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Shreveport, LA

March 17, 2002Columbia County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 17, 2002, 4:01 PM CST for Columbia County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2002, 4:01 PM CST (22:01 UTC)
Expired
Mar 17, 2002, 4:30 PM CST
In force
29 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
371 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 172201
SVRSHV
ARC027-172230-
/NEW.KSHV.SV.W.0027.172200-172230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 430 PM CST

* AT 400 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER MAGNOLIA...OR ABOUT 4
  MILES SOUTH OF MAGNOLIA...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN COLUMBIA COUNTY AT 410 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS
UNTIL 430 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:05 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST SUN MAR 17 2002

NOTHING DRASTICALLY NEW TO DISCUSS. WARM FRONT STILL PLAYING GAMES
AS IT HAS RECENTLY STALLED AGAIN. STONEWALL AT 70 AND SHV AT 60
/ONLY ABOUT 12 MILES APART N TO S/. LINE OF ELEVATED CONVECTION IS
SLOWLY SHIFTING EASTWARD...BUT EXPECT IT TO SHIFT WESTWARD AGAIN
DURING THE NIGHT. STILL ANTICIPATING WARMER AIR TO WORK NORTHWARD
ACROSS MUCH OF CWA...TOMORROW. YES...WE/RE TRYING AGAIN.

MONDAY NIGHT THE RAIN AREA MIGHT NEARLY LEAVE THE CWA ENTIRELY...
SHIFTING TO OUR NW AS SHORTWAVE DIGS INTO SOUTHERN ROCKIES. WILL GO
WITH SLIGHT CHANCES SE PORTION...LIKELY ONLY OVER THE FAR NW. THEN
THE SHORTWAVE WILL KICK THROUGH TUESDAY AT SOME TIME. NEW ETA IS
SLOWER AND WILL KEEP SYSTEM IN THE CWA INTO TUESDAY NIGHT. I/LL TEND
TO FOLLOW THIS DELAYED EXIT APPROACH. BUT WILL STILL KEEP POPS OUT
OF EXTENDED FOR WEDNESDAY. WILL INTRODUCE SLIGHT CHANCES OVER THE
WEEKEND AS NEW FRONT MOVES IN FROM NORTH. 17

SHV 59/76/62/78/51 6536
MLU 65/83/64/82/56 4224
TXK 54/73/60/75/48 7747
TYR 55/77/63/76/50 7647
LFK 65/83/65/82/54 4225

.SHV...NONE.

In the hours before

Special weather statement, Mar 17, 10:30 AM CST, 5 hours 31 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST SUN MAR 17 2002

A WARM FRONT WILL SLOWLY MOVE NORTHWARD ACROSS LOUISIANA AND THE
TOLEDO BEND COUNTRY OF EAST TEXAS TODAY AND TONIGHT. THE WARM AND
HUMID AIR MASS SOUTH OF THE FRONT IS CAPPED IN THE MID LEVELS...BUT
IF THIS CAP ERODES ENOUGH...SCATTERED THUNDERSTORMS COULD DEVELOP.
NORTH OF THE WARM FRONT...WARM AND HUMID AIR CONTINUES TO GLIDE UP
AND OVER THE DOME OF COOL SURFACE AIR...PRODUCING MID LEVEL
INSTABILITY.  SCATTERED THUNDERSTORMS MAY DEVELOP IN THIS AREA
ALSO...WHICH MAINLY COVERS SOUTHERN ARKANSAS AND NORTHEAST TEXAS.
SEVERE THUNDERSTORMS...IF ANY AT ALL...SHOULD BE ISOLATED.

ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND
EMERGENCY MANAGEMENT...IS NOT YET ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:14 PM CSTSevere Thunderstorm WarningSHVUnion46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.